Thursday, May 6, 2010

Well, ain't that a kick in the head

So... check the local news online this morning to start my work day. Read a story about how anti-depressants can cause patients to gain up to 10% of their body weight. Do a little more digging (I should note that weight gain is not listed on the pharmacy insert received with my anti-depressant).

Um, yeah. The anti-depressant I've been on for 17 months now is considered one of the worst ones for causing unexplained weight gain. Great. After reading thru some message boards & forums, it seems that besides the unexplained weight gain, it is also known for increasing food cravings, particularly for carbs, and for creating a sense of apathy towards the weight gain, which then hinders the weight loss process. Yeah, and apparently this side effect is known to last for around six months after you go off of the medication.

And while the drug manufacturer still claims that it is "weight gain neutral", meaning that it does not cause neither weight gain nor weight loss, stories abound of the weight gain, even noted by Psychology Today back in 2005.

It seems that current theories speculate that the same chemical / hormonal changes that it kicks in to fight the depression, can have a negative effect on the metabolism, essentially slowing it down to the point that patients gain significant amounts of weight with no change to their diet / exercise, and have extreme difficulty losing weight even with major attempts thru both diet & exercise. For unknown reasons this effect seems to occur more greatly in women than men, and affect the already overweight greater than those with a healthy weight.
Although I have found stories of patients who were underweight when starting the medication, and thru the course of treatment ended up at a weight considered obese.

Great. You know, I initially lost most of my baby weight with FireGirl. And then it gradually started coming back on. And on. And on. And I didn't really know why. Because even though at that point I wasn't trying to lose the weight, I really didn't think I was eating that badly, and I certainly hadn't changed my eating habits. I had at one point gotten down to being within five pounds of my pre-baby weight. And then the numbers on the scale started going up. And up. I am now at 36 lbs above my pre-baby weight. I wish I had paid more attention to when the weight gain started in association to when I started my meds. But since it's not listed as a side effect, it never occurred to me.
Yes, I know that I still need to eat better. And yes, I still have food issues that need to be addressed.
But I guess this just makes me feel a little bit better. That maybe I'm not crazy in thinking that I wasn't eating so much as to gain 30 lbs in such a short period of time. That maybe I'm not crazy in thinking that something else had to be going on. That maybe I'm not crazy in being a little surprised when the needle on the scale hasn't moved a bit since I started going to the gym regularly.

I'm not going off the Lexapro. Not yet. I tried weaning off of it a few months ago (with my doctor's okay), and that did not go well. And with all the issues that have come up recently, I just really don't think it's a good idea until I'm more stable.

On a semi-related note, I did go to the gym Tuesday night. It didn't go well. I mean, nothing bad happened. I just think I'm not really 100% yet from the illness. I got out of breath sooner, my muscles seemed to tire much more easily, I just wasn't feeling it. At all. I did 22 minutes on the bike, then 25 reps of an exercise on one of the weight machine thingies. And then I sat in a chair & waited for FireMan to be done. I'm glad I did it, but it just made it obvious to me that I'm still not all the way better yet. I was, however, glad to weight in and see that my weight had maintained. After being sick & not being at the gym, and not really caring what I ate, I kind of expected it to go up. But it didn't, it stayed even. So that was good.

And on a related note, I got my therapy consultation appointment for next Monday. I'm pretty excited actually. I know there will be times of going thru the bad, and dredging up things that I don't want to think about, but I also know that sometimes you have to get thru the bad to get to the good. I really think this is going to be a positive experience for me. And (bonus!) thru the recommendation of "Dawn", I found a Christian-based counselling practice, that is covered by my insurance! Woo hoo!

3 comments:

Marianne said...

I found out the same thing when I was on Lexapro. I took it for about 6 months and then weaned myself off. I didn't research it until after I had been on it a couple weeks. Then I find forums talking about weight gain and the nightmares of trying to wean off it. I didn't have any problems stopping, thank goodness, and although it did help with my anxiety, I hated the general feeling of apathy.

Nota said...

But on the up-side - working out raises seratonin levels and helps fight depression naturally - so you're already taking the right steps to get you in a healthy place mentally when you are ready to wean off. :)

Motivation to work out even when you don't feel like it - getting off the meds and feeling better inside & out. GREAT JOB on getting in that cardio & some resistance work even when you weren't in the mood.

Nota said...

Oh - and you're metabolism will boost with the weight training, so again - when you come off the meds, you should see some changes pretty quickly if you just stick with the gym program.

PS - Stop cancelling on the trainer if Fireman can't make it. They have daycare. Go alone if you need to - since you won't really be alone since there will be the trainer there. I'm sure there will be days when Fireman has to go by himself, so handle it the same way yourself.

Related Posts Plugin for WordPress, Blogger...